Discussions that mention zoloft

Depression board


I was diagnosed several years ago with a chemical imbalance. I think it's one of those catch-all phrases Dr.'s use when they don't really know what the problem is. Anyway, after reading up on it, I was waondering if it can really be caused by past drug use. I know that getting 'high' is from the drugs changing the chemicals in the brain but is it something that can have lasting effects? Will I have this forever? It's been about 15 years since my diagnosis and my start on ADs and I just figured I'd be on them forever. I'm scared to try and go off of them. Right now I'm on 40mg Celexa. I've been on Paxil, Zoloft, Xanax, and probably a few others in the past. Also, does anyone know of an AD that doesn't have sexual side effects? I am now suffering from the inability to have an orgasm. I blame this on the Celexa, although it just started recently. Maybe it's time for a change.
Quote from uchimama:
I was diagnosed several years ago with a chemical imbalance. I think it's one of those catch-all phrases Dr.'s use when they don't really know what the problem is. Anyway, after reading up on it, I was waondering if it can really be caused by past drug use. I know that getting 'high' is from the drugs changing the chemicals in the brain but is it something that can have lasting effects? Will I have this forever? It's been about 15 years since my diagnosis and my start on ADs and I just figured I'd be on them forever. I'm scared to try and go off of them. Right now I'm on 40mg Celexa. I've been on Paxil, Zoloft, Xanax, and probably a few others in the past. Also, does anyone know of an AD that doesn't have sexual side effects? I am now suffering from the inability to have an orgasm. I blame this on the Celexa, although it just started recently. Maybe it's time for a change.


I think drugs can cause such brain dysfunctions, but it can also recover. Only thing is, it's not as simple as a broken bone, so many months/years may pass before complete, total recovery. The brain can't do this when chemicals are re-introduced before it has a chance.

I don't think they have a test for brain chemicals, so chemical imbalance is a theory diagnosis.

If you want to get off the chemicals, you must do so very slowly because your brain is too used to having them to function. It cannot bounce back to normal function in a few weeks. It takes time. Weaning off slowly helps withdrawals somewhat but symptoms may still appear and be mistaken for original or old condition coming back.

Post withdrawal involves continuation of withdrawal type symptoms, but this is basically ignored by the medical community whose only concern is actual "withdrawal"(time it takes for drug to leave the body) and not the implication of a brain that needs to relearn how to function without chemicals.